Hallucinations, confusion and babbling

I have no idea what is going on, so if you have any experience of this PLEASE let me know.

G had Peg fitted in January and suffered some mouth trauma, mouth hasn't yet healed so Many complained to hospital. Met Surgeon and endoscopy manager on Tuesday. Surgeon prescribed co-amoxiclav 250mg/125mg 3 x daily for two weeks whilst an appointment at Max Fax is organised. No problem there.

Tuesday night I crush one tablet, dilute and give to G via Peg, overnight G is very noisy, shouting, humming etc.

Wednesday G is trying to get herself out of bed, incoherent babbling, and severe confusion and agitation. Gets worse through day as I give 2 more tablets. Mid afternoon I wonder if there is a link between antibiotics and this change, so stop antibiotics. Starts calling out for her late older brother, so as not to upset her I go along with this saying he has just popped out, this appeases her. If I tried to point out she was confused G got very very agitated. Then she starts stroking an imaginable dog, and starts plucking things in the air and "giving" them to me.

Thursday even worse, can't understand much at all, babbling makes no sense, then suddenly talks to a piece of art we have on a wall (elephant) "elephant save me I need a drink" I say she has one, but before I can hand it to her, G cups her hands as if she is holding her mug and pretends to drink, so I ask if it is tasty, I get a vigorous nod.

Then starts calling out the names of her younger late brother, again I say he is out, by this time I'm in tears. G tries to get out of the chair by herself, which simply isn't going to happen without falling over! In the evening I get shouted at, told I don't love her, she doesn't love me, all because I didn't go and put the meal on. What meal? Apparently we were going to have sausages, egg and some sautéed potatoes, (news to me), so she tries to get up to do it herself, as I'm "always on that bloody machine" (iPad) and I never do anything for her.

So I get up and heat up a little rice pudding, and feed that to her, when I'm told that the sausages are delicious!!!

Asked what I'm having and I said I wasn't hungry, get cross again and feeds our Carer's dog "Ted" the sausages, except Ted isn't in our house, nor is the carer.

Then goes back to incoherent babbling and seeing things/picking stuff out of the air.

I had called GP out earlier who had no idea what was happening, but thinking there must be an infection somewhere, check lip &a peg but no sign of infection. Wasn't able to get a urine sample but dismissed that.

Notice that G's eyes aren't running and she hasn't got excess saliva in her mouth, also note that she can animate her face, see clearly and move her head freely.

Friday, G wakes up still confused. I go out for 3 hours respite and leave G with carer. Get back home and G seems a little better, speech is crystal clear (hasn't been like this in over two years), seems less confused. Continues to get better as day goes on.

So I'm thinking it must be a reaction to the antibiotics.

Today, Saturday, fixed glaze back in place, can't move head, slurring words, so back to normal. But then this afternoon out of the blue, mumbles "where is my handwritten letter", tell her she hasn't got one, G gets agitated so then I say I'll have a look.

But what is going on, is it another stage in the PSP, or a reaction?

I can laugh about it now, but over the last three days it's been a living hell.

13 Replies

oldestnewest
  • Hi G-Geek

    Sorry I have no direct experience of these meds., or their effects. I assume you have already googled them.

    Basic rule though if there is a major change of behaviour or of sensory perception following a new med. go back to the prescribing Dr with urgency.

    Sorry this is basic and I expect you have already done this.

    Sorry not to have been more helpful. It sounds traumatic for both of you.

    Warmly

    Kevin

  • I am with K1 on this one.....it sounds to close to the giving of the drug to be dismissed as a symptom of PSP.... cal your dr.....interesting that some of the delusion left her with perfect speech....My husband would talk in his sleep with perfect diction......still he was not on the drugs your wife was on.....get some answers!

    AVB

  • My husband got the flu and frightened me badly with his decline. Incontinence, hallucinations, talking to people who weren't here, inability to move. They went away when he got better.

    I have personally had reactions to antibiotics.

    It could be the antibiotics or an infection. Perhaps ask for a different medication.

    It's a crazy disease and they react to changes differently.

    Good luck and keep the good humor, it really does help.

  • Can' t relate to the symptoms you describe but I am pretty sure they are the antibiotics my husband and daughter reacted badly to. He was covered in a rash and ended up in A&E! Just months before that happened to him my daughter had the same Antibiotics and the same reaction!

    In fact her reaction was worse! Otherwise healthy apart from a really bad stomach ache (appendix on the brink of bursting)! She actually ended up with one of her legs paralysed! The only relief she could get from her symptoms was a cold shower every time she felt she was burning up. My husband started to vomit but didn't realise he was doing it and by the time he got to hospital he had diahorea too. A good thing really as he really got rid of the tablets. All 2 of them! God knows what would have happened if he had taken anymore.

    My daughter cleared out my kitchen cupboard and I actually kept the tablets there deliberately to remind me never to have them but I am pretty sure that was the name of them. According to my daughter they give them to animals too. So it's quite a worry as unless you are vegetarian we are all eating these things? No wonder people are having bad reactions or worse to antibiotics?

    I would definitely say it was the antibiotics. I would also make sure you report the reaction to them. Apart from the doctor there is a he yellow card scheme where you can go online and report bad reactions to medications. I reported both my husband and daughter's reaction to them! In my opinion those particular tablets should not be used on anyone!

    Marie

  • Sounds like a reaction. What did the neurologist say? Or the person who RX'd the antibiotics?

  • Antibiotics Infection or alererguc to any new meds . If just a BLIP ,,,, Can relate to all that .

  • Hi, I am a clinical pharmacist, and I have a look into whether co-amoxiclav could cause these symptoms. The drug is linked to causing liver disorders, one of which, although rare, is encephalopathy. This manifests as confusion, hallucinations, difficulty with thoughts, problems with speech and movement. Although this would be apparent in most patients, PSP I feel may mask some of these signs so a diagnosis of this would be difficult. The drug would usually be cleared from the body (providing no serious kidney impairment) within 24hours of stopping it. This is a rare side effect, but possible. It would also, probably be in combination with other liver problems, detectable through liver function tests (a blood test).

    It is always worth discussing potential side effects of drugs with a pharmacist, as we can provide extra information. And it is important to discuss medicines changes with the doctor. Often, other medicines can be tried, or sometimes a dose change can solve the problem.

    Hope this helps.

  • Thought of checking how the hallucination part is now, Gadgetgeek?

    Dad appears to be constantly babbling, not to the extent of what you have described here maybe coz he isn't able to talk much. But he keeps talking to yourself and when asked to repeat, he keeps silent.

  • Greetings. The hallucinations finished approximately 5 days after I stopped giving the antibiotics.

    Speaking I'd nitpw very difficult for G, she tends to mumble and I often have to ask her to repeat several times which frustrates her, on the upside I am able to "translate" for other people so I must be getting used to some of it. Sometimes G says no, and won't repeat, I now ask (at the first repeat) if she can speak loudly and slowly, this takes huge effort on her side, but does result in more understanding on my part.

  • Thanks. Ditto with dad.

    What dad mumbles are mostly around his memories from roughly 40 years back.

  • Hi Gadgetgeek, I see you are nearby neighbour (15miles) and read with interest your recent post as your G had had a PEG fitted recently, it seems my wife (CBD) will be having a PEG fitted in the not too distant future too. I wondered if you are pleased it was fitted and has it been beneficial for your wife also has the mouth trauma now healed up? Regards Tim

  • Hi Tim, sorry for the delay in replying. To me the PEG has been a double edged sword. Without it G most certainly would have died, but it would have been from lack of food and fluids, which would not have been good.

    With the PEG G has put on a little bit of weight. She still likes to have a taste of something so I give her a Farleys rusk soaked in warm milk in the morning, and she will have a few sips of tea throughout the day. These of course come with the risk of choking which she understands, and as time goes on there is more choking which puts her off trying to eat/drink. However, I do fully understand that she would like to taste something.

    It is a relief to know that all the nutrients are given through the PEG as are medications. G decided she wanted to be fed through the day, the feed takes 10 hours.

    Hope this helps.

  • Thanks Gadgetgeek, my wife has put a little weight on now so Doctor has put PEG on back burner, but I can see it is something that is inevetable at some point.

You may also like...